|Generalized Anxiety Disorder
Sep 26, 2011
I thankfully request your advice on a medication for anxiety.
I was diagnosed with generalized anxiety disorder (GAD) and clinical depression in 1986. I started with Prozac and have been on many medications since then. Some helped for months or years before they lost their effectiveness and others didn't help at all. I am now diagnosed with mood disorder. The term bi-polar has been mentioned but I haven't been manic lately. This year has been horrible for my anxiety and depression. I've been able to fight off panic attacks but I usually feel like I'm on the verge. I sometimes wake up with a nervous/upset stomach. I usually have to lay down for at least an hour both in the morning and afternoon. I've been on Social Security Disability for GAD since 2004. I do see a therapist for Cognitive Behavioral Therapy and a psychiatrist for medications. I'm scheduled to see my psychiatrist later this month and don't know if I should ask for a stronger or different anxiety med. Presently, I take Buspirone 20mg twice a day; Venlafaxine 75mg twice a day; Lamotrigine 200mg twice a day,and Trazadone 50mg once at bedtime. I have been on these medications for at least 5 years. Also, I was prescribed Xanax .5mg at a time to help me get out of the house (I'm afraid to leave the safety of my house and companionship of my dogs.). However, I'm afraid to take it because I was addicted to Klonopin several years ago and the withdrawal was horrible.
I don't know what other medications are out there for GAD. Should I ask that the Buspirone dosage be increased? Is it time to switch from Venlafaxine to perhaps Cymbalta? I do need Trazadone to help me sleep. Unfortunately, the prescription formulary for AARP MedicareComplete from United Healthcare is limited and the only other anxiolytic approved besides Busipirone is Meprobamate which requires prior approval.
I forgot to mention that I am 58 years old and have been poz since January of 2010.
| Response from Dr. Fawcett
Thanks for writing. I really commend you for being so vigilant about your symptoms and medications, and for consistently seeing both a psychiatrist and a therapist. You are correct that many medications eventually lose their effectiveness and having to take simultaneously take several complicates the picture considerably. Sometimes medications are added over a period of time to tweak symptoms. At some point a complete reevaluation needs to be done - you may be there. Speak with your psychiatrist about your concerns and perhaps discuss the need for a workup by a psychopharmacologist, a medical expert who specializes in the complex interactions of psychiatric medications.
I wonder if your HIV diagnosis last year has impacted your anxiety and depressive symptoms. You should speak with your therapist about other modalities in addition to CBT that might help your symptoms. Finally, in terms of specifics, I'm glad you have refrained from the Xanax which is very effective in the short term but, as you experienced with Klonopin, can create significant addiction issues that greatly aggravate symptoms of anxiety.
I trust you and your healthcare providers will find some solutions for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Spots After Masturbation Worried I Have HIV
- Sinus Infection After Fingering Worried I Have HIV
- Swollen Lymph Glands After Rubbing Vagina Worried I Have HIV
- Vomiting After Swallowing Cum Worried I Have HIV
- White Bumps On Penis After Giving Oral Sex What Are The Chances Of HIV
- Can Vaginal Disorders Cause Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.